• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Fri, 19.07.24

Original Articles

IMAJ | volume

Journal 3, Mars 2002
pages: 184-186

Nitrofurantoin-Induced Chronic Active Hepatitis

    Summary

    Background: Nitrofurantoin is a commonly prescribed urinary antiseptic. Hepatic injury has been associated with its use.

    Objectives: To present three patients in whom long-term exposure to the drug resulted in chronic active hepatitis, and review the epidemiology, clinical immunology, histopathology, pathogenetic features and treatment of previously reported cases.

    Findings: Withdrawing nitrofurantoin once the diagnosis was suspected did not lead to remission of the liver disease and glucocorticoids had to be administered. One patient died of liver failure.

    Conclusions: Awareness of this unusual side effect of nitrofurantoin is important and caution should be exerted before prescribing it. Over the past years new insight into the immune nature of this drug has emerged.

     

    Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
    The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
    © All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

    2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel